Arizona, 2017

Damaging Wind in Arizona, September 5, 2017

September 5, 2017 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms moved west across southeast Arizona. One produced a severe wind gust near Sells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved west across southeast Arizona. One produced a severe wind gust near Sells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 5, 1:36 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 5, 1:36 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
136 PM MST Tue Sep 5 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms
west of Tucson into this evening. Mostly dry Wednesday with the
exception of the White Mountains where a few thunderstorms are
possible. Additional moisture will move in starting Thursday and
continuing into Saturday resulting in increased thunderstorm
coverage. Temperatures will run several degrees above average
through Thursday, then cool off to seasonal normals Friday through
Sunday.

&&

.DISCUSSION...East to northeasterly flow aloft continues across
southeast Arizona as high pressure aloft is centered across the
Great Basin. Drier air is making its way westward this afternoon
with dewpoints now in the 40s from Tucson, though 50s to low 60s
remain prevalent for Central/Western Pima County. Latest visible
satellite imagery shows a Cu field has developed across much of the
area. The convective initiation is just starting now with a weak
storm over South Central Pinal County. Otherwise, convective
initiation is expected to continue to the west of Tucson in the
vicinity of the lower level convergence from the drier easterly flow
and the more moist atmosphere over the western deserts. Very gusty
outflow winds will continue to be the main concern this afternoon
into early evening which may produce areas of blowing dust reducing
visibility as the storms propagate to the west.

The mid/upper level pattern will gradually transition over the next
few days as the high center shifts more towards the southeast into
New Mexico. Meanwhile, an upper low will continue to meander about
in the eastern Pacific off the California coast. We'll be in a
somewhat dry airmass Wednesday, thus shower and thunderstorm
activity will remain rather limited with the exception of the White
Mountains where a few thunderstorms remain possible. As the flow
gradually becomes more southerly, increased moisture starting
Thursday, but especially on Friday will result in a ramp up of
showers and thunderstorms. This could persist on Saturday as well
but that will much depend on how active Friday is. By Sunday, the
ridge axis will begin to shift west with the atmosphere likely
drying out reducing convective activity into early next week.

Temperatures will remain about 3 to 5 degrees above normal today,
then gradual cooling will commence Thursday, with temperatures
returning to seasonal normals Friday and Saturday before warming up
again Sunday into early next week.

&&

.AVIATION...Valid thru 07/00Z.
VFR conditions. Isolated thunderstorms possible this afternoon and
early evening, mainly near west of KTUS. Surface wind out of the
east at 5 to 15 mph, except gusts to 40 kts near stronger TSRA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening
thunderstorms into Saturday, then isolated thunderstorms mainly near
the mountains northeast of Tucson to the White Mountains Sunday
through Tuesday. 20-foot winds through Friday will generally be from
the east to southeast at 5-15 mph with occasional gusts to 25 mph.
Expect terrain driven surface winds next weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

GL

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 5, 2:51 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
251 PM MST TUE SEP 5 2017

AZZ502-052215-
Tohono O'odham Nation including Sells-
251 PM MST TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 315 PM
MST...

At 250 PM MST, Doppler radar was tracking a strong thunderstorm over
Sells, moving west at 20 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Sells, Topawa, Big Fields, Cowlic, Little Tucson and Artesa.

LAT...LON 3200 11176 3182 11175 3177 11213 3204 11214
TIME...MOT...LOC 2150Z 088DEG 18KT 3191 11185

Francis

The radar

The Tucson radar (KEMX), 120 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
September 5, 3:14 PM MST
Where
Pima County, 86.16 mi W of Mescal
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
31.913, -111.897

RAWS site in Sells measured a thunderstorm wind gust of 60mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721983.